Start Submission Become a Reviewer

Reading: Heparin-Induced Thrombocytopenia in the Cardiac Patient: 10 Points to Help the Physician

Download

A- A+
Alt. Display

Review Articles

Heparin-Induced Thrombocytopenia in the Cardiac Patient: 10 Points to Help the Physician

Author:

Lawrence Rice

Methodist DeBakey Heart & Vascular Center, The Methodist Hospital, Houston, Texas, US
About Lawrence
M.D.
X close

Abstract

Case 1:

A 65-year-old man underwent triple coronary artery bypass surgery. Postoperative atrial fibrillation lengthened his ICU stay. On postoperative day 6, it was noted that the platelet count, which had begun to rise from a postoperative nadir of 105,000, had fallen again to 90,000. The cardiologist indicated suspicion of heparin-induced thrombocytopenia (HIT); he stopped all heparin and ordered a heparin antibody test. Platelets were 98,000 the next day when the cardiologist wrote, “I am considering calling Hematology, but they would likely anticoagulate the patient; his stool guaiac is positive, so I will hold off consultation.” The next morning, the patient had a pulseless, cool, and cyanotic right arm. On arrival, the hematologist found the patient confused, with a tender abdomen and absent bowel sounds. In spite of initiation of a direct thrombin inhibitor, the patient expired of bowel necrosis and sepsis within a few days.

Case 2:

A 42-year-old physician with episodic supraventricular tachycardia had an outpatient ablation procedure. Two weeks later he presented with a swollen painful leg, with Doppler showing complete thrombotic occlusion of the common femoral, popliteal, and superficial femoral veins. Platelet count was 165,000 before procedure, 111,000 on representation, and 66,000 after intravenous heparin infusion was started. Shortness of breath and documented pulmonary embolus ensued. When a heparin antibody test ordered 5 days after admission came back very strongly positive, a direct thrombin inhibitor was begun. The patient demanded transfer to our hospital. His subsequent course was benign, including transition to warfarin and discontinuation of anticoagulants after 6 months.

How to Cite: 1. Rice L. Heparin-Induced Thrombocytopenia in the Cardiac Patient: 10 Points to Help the Physician. Methodist DeBakey Cardiovascular Journal. 2011;7(4):6-9. DOI: http://doi.org/10.14797/mdcvj.298
1
Views
Published on 01 Oct 2011.
Peer Reviewed

Downloads

  • PDF (EN)